Texas, 2004

Flash Flood and Damaging Wind in Texas, August 13 to 14, 2004

August 13 to 14, 2004 · NWS EPZ · 2 events in 1 county or zone

10 inches of rain on the northeast portion of the city. Extensive street flooding resulted with a brief closure of a major street.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A cluster of thunderstorms moved southward into the El Paso area and dropped 3.10 inches of rain on the northeast portion of the city. Extensive street flooding resulted with a brief closure of a major street. Nearly 2 inches fell at the EL Paso International Airport, where a wind gust of 62 mph was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 1:04 PM MST, 10 hours 5 minutes earlier.

Area forecast discussion, Aug 13, 1:04 PM MST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
204 PM MDT FRI AUG 13 2004

SYNOPSIS...

MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO AND
WESTERN TEXAS WHILE WEAK UPPER LEVEL DISTURBANCES APPROACH FROM THE
WEST. THIS WEATHER PATTERN WILL PRODUCE AREAS OF SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. HEAVY RAINS WILL BE POSSIBLE WITH
A FEW OF THE THUNDERSTORMS.

DISCUSSION...

MODELS IN GENERAL AGREEMENT ON LARGE SCALE PATTERN INTO EARLY NEXT
WEEK WITH WET WEATHER EXPECTED OVER THE NEXT SEVERAL DAYS.
UNSEASONABLY DEEP UPPER TROUGH WILL MOVE SLOWLY ACROSS THE CENTRAL
AND EASTERN UNITED STATES THROUGH MONDAY WHILE HIGH AMPLITUDE RIDGE
EXTENDS FROM THE NORTHWEST THROUGH THE GREAT BASIN. THIS PATTERN WILL
BE CONDUCIVE FOR SURFACE HIGH PRESSURE TO EXTEND INTO THE SOUTHERN
PLAINS WHILE DESERT THERMAL TROUGH REMAINS WEST OF THE DIVIDE. AS A
RESULT LOW LEVEL WINDS WILL HAVE A PREDOMINANTLY SOUTHERLY AND/OR
EASTERLY COMPONENT INTO MONDAY WITH INFLOW OF GULF OF MEXICO MOISTURE
INTO THE CWA. MEANWHILE LATEST SPECIAL SOUNDING AT 18Z SHOWS MID
LEVEL CAP IS ABOUT GONE WITH PRECIPITABLE WATER AT 1.1 AND CAPES NEAR
1500. FORECASTED SOUNDINGS SHOW MOISTURE AND INSTABILITY VALUES WILL
NOT CHANGE MUCH THROUGH THE WEEKEND AS PATTERN REMAINS ALMOST
UNCHANGED.

MODELS ARE ALSO HINTING AT POSSIBLE WEAK BUT EFFECTIVE LIFTING
MECHANISMS NEXT FEW DAYS AS WELL. WITH RIDGE TO OUR WEST, EXPECT WEAK
SHORT WAVES/VORTICITY CENTERS TO MOVE ACROSS THE CWA INITIALLY FROM
THE NORTHWEST. HOWEVER BOTH ETA AND GFS INDICATE WEAK WAVES/VORT
CENTERS MAY UNDERCUT THE RIDGE LATER THIS WEEKEND AND APPROACH THE
AREA. IN ADDITION...CORE OF MAXIMUM UPPER TROPOSPHERIC WINDS WILL
EXTEND ACROSS THE TEXAS PANHANDLE MUCH OF THE TIME WITH THE CWA IN
RIGHT REAR QUADRANT OF THIS FEATURE. SO ALL THINGS CONSIDERED EXPECT
SCATTERED CONVECTION OVER THE NEXT 3 DAYS. WEAKENING FLOW ALOFT ALSO
INDICATES SLOW MOVING STORMS WITH RISK OF ISOLATED HEAVY RAINS.

STILL BELIEVE WINDS WILL BECOME WEST AND NORTHWETRLY BEGINNING
TUESDAY WITH HIGH PRESSURE NOW TO OUR EAST GIVING WAY TO WEAK SURFACE
TROUGHING. AS A RESULT SLOW DRYING TREND IS FORECASTED FOR LATER
PERIODS.

PRELIMINARY NUMBERS...

EL PASO               BB 068/087 065/085 066 44433
ALAMOGORDO            BE 063/083 060/081 061 44433
LAS CRUCES            BE 066/087 063/085 064 44433
CLOUDCROFT            BB 047/064 043/064 043 44433
TRUTH OR CONSEQUENCES BE 065/086 062/084 063 44433
SILVER CITY           BE 058/080 057/078 055 34433
DEMING                BE 065/087 062/085 063 34433
LORDSBURG             BB 065/089 062/087 063 34433
SIERRA BLANCA         BB 062/082 059/080 060 44433

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

05
Hazardous weather outlook, Aug 13, 10:00 AM MST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT FRI AUG 13 2004

NMZ022>025-030>032-TXZ055-056-132300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THIS
EVENING INTO EARLY SATURDAY MORNING. A FEW STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL WITH FLOODING. ISOLATED STORMS MAY ALSO
PRODUCE HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH MOST ACTIVITY
FROM MID AFTERNOON THROUGH THE EVENING. A FEW STORMS MAY PRODUCE
LOCALLY HEAVY RAINS WITH FLOODING. HAIL AND STRONG WIND GUSTS ALSO
POSSIBLE WITH ISOLATED STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING OR SEVERE WEATHER TO OUR OFFICE
VIA OUR 800 NUMBER.

ROGASH

In the hours before

Special weather statement, Aug 13, 7:01 PM MST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
801 PM MDT FRI AUG 13 2004

NMC013-035-TXC141-229-140356-
DONA ANA NM-EL PASO TX-HUDSPETH TX-OTERO NM-
INCLUDING THE CITIES OF...SIERRA BLANCA...SOCORRO...SAN ELIZARIO...
MONTANA VISTA...FORT BLISS...FABENS...EL PASO...CANUTILLO...
ANTHONY...UNIVERSITY PARK...SUNLAND PARK...LAS CRUCES...
HOLLOMAN AFB...CHAPARRAL AND ALAMOGORDO
801 PM MDT FRI AUG 13 2004

...VERY STRONG AND POSSIBLY SEVERE THUNDERSTORMS EARLY TONIGHT FOR
WEST TEXAS AND SOUTHERN NEW MEXICO...

NATIONAL WEATHER SERVICE RADAR INDICATED VERY STRONG THUNDERSTORMS
OVER OTERO COUNTY AT 800 PM MDT. THESE STORMS WILL MOVE INTO DONA
ANA...HUDSPETH AND EL PASO COUNTIES DURING THE NEXT 2 HOURS. SOME
OF THESE STORMS WILL APPROACH SEVERE LIMITS WITH WINDS NEAR 60
MPH...HEAVY RAIN...HAIL AND DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

PARK
Special weather statement, Aug 13, 9:50 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1050 PM MDT FRI AUG 13 2004

NMC013-035-TXC141-229-140745-
DONA ANA NM-EL PASO TX-HUDSPETH TX-OTERO NM-
INCLUDING THE CITIES OF...SIERRA BLANCA...SOCORRO...SAN ELIZARIO...
MONTANA VISTA...FORT BLISS...FABENS...EL PASO...CANUTILLO...
ANTHONY...UNIVERSITY PARK...SUNLAND PARK...LAS CRUCES...
HOLLOMAN AFB...CHAPARRAL AND ALAMOGORDO
1050 PM MDT FRI AUG 13 2004

...VERY STRONG AND POSSIBLY SEVERE THUNDERSTORMS TONIGHT FOR
WEST TEXAS AND SOUTHERN NEW MEXICO...

NATIONAL WEATHER SERVICE RADAR INDICATED VERY STRONG THUNDERSTORMS
FROM SOUTHERN OTERO COUNTY INTO CENTRAL AND SOUTHERN DONA ANA COUNTY
AT 1045 PM MDT. THESE STORMS WILL DEVELOP SLOWLY SOUTHEASTWARD INTO
EL PASO AND HUDSPETH COUNTIES THE NEXT FEW HOURS. SOME OF THESE
STORMS WILL APPROACH SEVERE LIMITS WITH WINDS NEAR 60 MPH...HEAVY
RAIN...HAIL AND DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

PARK

The radar

The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 06:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
August 13, 11:09 PM MST
Where
El Paso County, El Paso Intl Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.800, -106.383

Flash Flood, El Paso

When
August 14, 12:30 AM MST to 2:00 AM MST
Where
El Paso County, 8 mi NNW of El Paso Intl Arpt
Reported by
TRAINED SPOTTER
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420900, 5420901.